How long does diarrhea associated with chemo last after the final treatment?

1 answer | Last updated: Oct 23, 2016
A fellow caregiver asked...

I have taken my last intravenous chemotherapy treatment 10 days ago, but I am still suffering from side effects. How long does diarrhea last after the last treatment? How long will it take for normal bowel movements to resume?


Expert Answers

Linda Ackerman, R.N. has clinical experience in oncology, women's health, and medical nursing. She has been practicing for more than 20 years and is a licensed registered nurse in both Florida and Wisconsin. In addition, she serves as a board member of Breast Cancer Recovery and the Wisconsin Cancer Council.

Congratulations on completing your chemotherapy treatments.

Generally speaking, based on the type of chemotherapy treatment you underwent, the diarrhea should be subsiding within a few weeks after your last treatment. Keep in mind, each person responds differently to the side effects associated with chemotherapy.

One of chemotherapy's side effects is to kill other fast-growing cells, such as those in your intestinal lining, now that your treatments are completed, those cells should begin to stabilize.

Normal bowel movements should begin to resume within this same time frame of a few weeks, however, diet and any history of bowel surgery could affect the time frame needed to resume normal bowel function.

If you are still experiencing diarrhea and it is interfering with your daily activities I would recommend consulting with your physician.